MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DURACON CNSTR TIB INS SM 13MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DURACON CNSTR TIB INS SM 13MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6642-9-613
Medical Device Problem Codes Labelling, Instructions for Use or Training Problem (1318); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
When completed, the evaluation summary will be submitted in a supplemental report.Not returned to manufacturer.
 
Event or Problem Description
I was notified on monday the (b)(6) by one of our local doctors that he needed duracon cr inserts available for a poly swap on the (b)(6).Due to the availability we only received duracon "constrained" insert implants.Once i was for certain the ap lipped weren't available, i then contacted a marketing manager at corporate to inquire about what the "constrained" option meant.She proceeded to tell me this was a deep dish poly versus the ap lipped.As we proceeded with the case, he removed the old poly, and we trialed with a condylar trial and asked me to open the small 13mm implant (6642-9-613).The doctor was unable to make it sit down and unfortunately the insert hit the floor.We then proceeded to the 16mm insert (6642-9-616).The doctor again was having problems with it locking into the baseplate.We inspected the poly and realized this particular implant was designed for a pca baseplate.Due to the fact the box simply read duracon as well the information marketing gave me i was unable to prevent this occurrence.Update: rep reported that the first device "popped out" of patient and hit the floor of the operating room.A surgical delay of approximately 20 minutes was reported overall with use of tourniquet (total tourniquet time currently unknown).Surgeon decided to physically alter the 16mm insert and cement it in, primarily due to the patient's age at the time of event ((b)(6)).Rep did notify surgeon that this was an off-label use prior to alteration.
 
Event or Problem Description
I was notified on monday the 14th of may by one of our local doctors that he needed duracon cr inserts available for a poly swap on (b)(6).Due to the availability we only received duracon "constrained" insert implants.Once i was for certain the ap lipped weren't available, i then contacted a marketing manager at corporate to inquire about what the "constrained" option meant.She proceeded to tell me this was a deep dish poly versus the ap lipped.As we proceeded with the case, he removed the old poly, and we trialed with a condylar trial and asked me to open the small 13mm implant (6642-9-613).The doctor was unable to make it sit down and unfortunately the insert hit the floor.We then proceeded to the 16mm insert (6642-9-616).The doctor again was having problems with it locking into the baseplate.We inspected the poly and realized this particular implant was designed for a pca baseplate.Due to the fact the box simply read duracon as well the information marketing gave me i was unable to prevent this occurrence.Update: rep reported that the first device "popped out" of patient and hit the floor of the operating room a surgical delay of approximately 20 minutes was reported overall with use of tourniquet (total tourniquet time currently unknown).Surgeon decided to physically alter the 16mm insert and cement it in, primarily due to the patient's age at the time of event (80 years).Rep did notify surgeon that this was an off-label use prior to alteration.
 
Additional Manufacturer Narrative
An event regarding seating/locking issues involving a duracon constrained insert was reported.The event was confirmed by labelling review.Method & results: product evaluation and results: not performed as the device was not returned.Clinician review: not performed as medical records were not provided for review.Product history review: a device history review confirmed all devices accepted into finished goods conformed to specification.Complaint history review: no other events were reported for the lot indicated.Conclusions: the investigation confirmed the alleged event of seating/locking issues because the incorrect insert was being used.The user guide did not provide sufficient information for determining the appropriate component for revision.The duracon constrained insert is meant to be assembled with the pca system and the duracon a/p/ lipped insert is meant for the duracon system.The constrained liner would not have fit the baseplate as they are not designed to be assembled together.The user guide has since been updated to provide additional catalog numbers to ensure the appropriate insert is identified.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
DURACON CNSTR TIB INS SM 13MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7598178
Report Number0002249697-2018-01804
Device Sequence Number1277992
Product Code JDI
UDI-Device Identifier04546540319364
UDI-Public04546540319364
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K964655
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue Number6642-9-613
Device Lot Number45896401
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer12/06/2018
Initial Report FDA Received Date06/13/2018
Supplement Report FDA Received Date01/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age80 YR